AIM: To report hypoglycaemia, a life-threatening adverse event, associated with trimethoprim-sulfamethoxazole. A sulfonylurea-like effect, leading to insulin raise, was investigated. METHODS: Two cases of trimethoprim-sulfamethoxazole-associated hypoglycaemia in 2 patients with a diagnosis of new HIV-1-infection presenting with Pneumocystis jiroveci pneumonia are reported. The patients had no predisposing factors, such as renal or liver impairment, interfering with trimethoprim-sulfamethoxazole elimination, thus leading to hypoglycaemia. Insulin plasma levels were measured in both patients. RESULTS: Severe hypoglycaemia was associated with increased serum levels of insulin up to 84 microU/ml (normal values < 10 microU/ml). Continuous dextrose infusion was necessary, further suggesting the sulfonylurea-like effect of sulfamethoxazole. Interestingly, plasma levels of insulin progressively raised after trimethoprim-sulfamethoxazole administration. CONCLUSIONS: Only 18 cases of trimethoprim-sulfamethoxazole associated hypoglycaemia are reported in the literature. Hypoglycaemia is a life-threatening condition, likely underreported, to consider when trimethoprim-sulfamethoxazole administration is required, even in the absence of predisposing factors or other hypoglycaemic agents. Physician should bear in mind the potential trimethoprim-sulfamethoxazole-associated adverse event especially when prolonged treatments and elevated dosage are used.
|Titolo:||Trimethoprim-sulfamthoxazole associated severe hypoglicemia: a sulfnylurea like effect|
|Data di pubblicazione:||2010|
|Citazione:||Trimethoprim-sulfamthoxazole associated severe hypoglicemia: a sulfnylurea like effect / NUNNARI G; CELESIA BM; BELLISSIMO F; TOSTO S; LA ROCCA M; GIARRATANA F; BENANTI F; CALTABIANO E; RUSSO R; CACOPARDO B. - In: EUROPEAN REVIEW FOR MEDICAL AND PHARMACOLOGICAL SCIENCES. - ISSN 1128-3602. - 14:12(2010), pp. 1015-1019.|
|Appare nelle tipologie:||1.1 Articolo in rivista|